Unusual mid-shaft fractures during long-term bisphosphonate therapy

Authors


Clarita V. Odvina, Charles and Jane Pak Center for Mineral Metabolism, UT Southwestern Medical Center, 5323 Harry Hines Blvd, Dallas, TX 75390-8885, USA. Tel: (+1) 214 648 6790; Fax: (+1) 214 648 2526;
E-mail: clarita.odvina@utsouthwestern.edu

Summary

Background  Bisphosphonates are the most commonly prescribed medications for the treatment of osteoporosis. Although existing evidence supports a good safety profile, there is concern that chronic administration of these agents could result in severe suppression of bone turnover with increased risk of nonvertebral fractures.

Objective  The objective of this study was to report the clinical presentation, selected bone histomorphometry and X-ray images of patients who developed mid-shaft long bone fractures during bisphosphonate therapy, six of whom had bone biopsy for histomorphometery.

Results  Of the 13 patients who sustained atraumatic mid-shaft fractures, 10 were on alendronate and three were on risedronate therapy before the fractures. In addition to bisphosphonates, three patients were on oestrogen and two on tamoxifen concomitantly. Four patients with glucocorticoid-induced osteoporosis were on alendronate for 3–11 years along with glucocorticoid therapy. Bone histomorphometry showed severe suppression of bone turnover in five patients and low bone turnover in one patient.

Conclusion  Long-term bisphosphonate therapy may increase the risk of unusual long bone mid-shaft fractures. This is probably due to prolonged suppression of bone turnover, which could lead to accumulation of microdamage and development of hypermineralized bone. At present, the scope of this complication in the larger context of patients receiving bisphosphonate therapy remains unknown, but appears to be small.

Ancillary